Nebraska, 2014

Hail and Damaging Winds in Nebraska, June 4, 2014

June 4, 2014 · NWS LBF · 7 events in 1 county or zone

Severe thunderstorms developed and moved through Sheridan County of the 4th. 25 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Severe thunderstorms developed and moved through Sheridan County of the 4th. The storms produced hail up to 1.25 inches in diameter. Thunderstorm winds also damaged roofs in southern Sheridan County as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 4, 4:45 PM MST, 50 minutes earlier.

Area forecast discussion, Jun 4, 4:45 PM MST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
645 PM CDT WED JUN 4 2014

.SYNOPSIS...
ISSUED AT 343 PM CDT WED JUN 4 2014

A SERIES OF CONVECTIVE TSTM COMPLEXES ARE EXPECTED DAILY THROUGH
SATURDAY. MOST OF THESE SYSTEMS WILL TRACK SOUTH THROUGH THE HIGH
PLAINS BRUSHING WRN NEB. ENERGY MOVING THROUGH THE NRN PLAINS
TRIGGERING THE TSTM COMPLEXES WILL OCCASIONALLY BE SUFFICIENT TO
PRODUCE SHOWERS AND TSTMS FARTHER EAST ACROSS NCNTL NEB HOWEVER THIS
RAIN SHOULD BE FAIRLY LIGHT.

RAIN AND OR TSTMS ARE POSSIBLE SUNDAY AND TUESDAY. CONDITIONS NEXT
TUESDAY WILL BE MONITORED FOR SEVERE STORM DEVELOPMENT THE REST OF
THIS WEEK AND OVER THE WEEKEND.

&&

.UPDATE...
ISSUED AT 644 PM CDT WED JUN 4 2014

UPDATED FORECAST FOR SEVERE THUNDERSTORM WATCH FOR THE PANHANDLE
AND PORTIONS OF WESTERN AND SOUTHWEST NEBRASKA.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 343 PM CDT WED JUN 4 2014

A STORMY NIGHT IS EXPECTED FOR THE AREA. NEXT WAVE IS CROSSING THE
CENTRAL/NORTHERN ROCKIES THIS AFTERNOON AND FIRING STORMS OUT IN
WYOMING. THE ACTIVITY IS EXPECTED TO CONTINUE TO BUILD THIS EVENING
AS IT DRIFTS EAST. THE MAJORITY OF THE MODELS CONGEAL INTO AN MCS
THAT WILL TRACK ESE ACROSS THE WESTERN NEB OVERNIGHT. WEAK HIGH
PRESSURE ACROSS EASTERN S DAKOTA/NEB WILL ALLOW FOR SE WINDS TO
USHER IN BETTER MOISTURE FROM THE SOUTH...WITH PRECIP WATER AN INCH
TO 1.25 INCHES. ELEVATED INSTABILITY OF AROUND 1K J/KG WILL BE AIDED
BY THE NOSE OF A 25 KT LL JET TO HELP SUSTAIN THE ACTIVITY. ALL IN
ALL THE THREAT APPEARS TO BE HEAVY RAIN AND HAIL.

A SECOND WAVE OVER N CENTRAL LOOKS TO BE THE BEST LOCATION FOR
ACTIVITY IN THE MORNING...ALTHOUGH IT MAY BE EAST OF THE CWA. THE
MCS ACROSS THE WEST SHOULD BE DIMINISHING IF NOT EXITING INTO KS. BY
LATE MORNING INTO THE AFTERNOON A BREAK IN THE ACTION IS LIKELY.
STILL HAVING A COOL AIRMASS AND WITH MORNING CLOUDS...HIGHS SHOULD
REMAIN IN THE UPPER 70S TO AROUND 80.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 343 PM CDT WED JUN 4 2014

THURSDAY NIGHT THROUGH SATURDAY...TANDEM UPPER LEVEL COLD POOLS
ACROSS THE NORTHEAST PACIFIC AND CNTL CANADA WILL CONTINUE TO EJECT
NRN STREAM ENERGY THRU THE HIGH PLAINS. DISTURBANCES MOVING OUT OF
THESE UPPER LEVEL LOWS WILL MAINLY AFFECT THE WRN ZONES WITH THE
BEST CHANCES FOR TSTMS. COOL HIGH PRESSURE BUILDING THRU THE UPPER
MIDWEST WILL POSITION THE BEST RETURN FLOW ACROSS WRN NEB AND INTO
WYOMING. THE SUBTROPICAL JET AND RICH GULF MOISTURE WILL BE
PROVIDING THE BEST UPPER LEVEL SUPPORT FOR STORM DEVELOPMENT ACROSS
KS. SO IT LOOKS LIKE MOSTLY TABLE SCRAPS FOR A GOOD PORTION OF WRN
AND NCNTL NEB AS FAR AS RAIN CHANCES ARE CONCERNED.

BY SATURDAY...HIGH PRESSURE BUILDS THROUGH THE NRN HIGH PLAINS
HOLDING TEMPERATURES SATURDAY IN THE 60S. THE FORECAST USES A BLEND
OF THE GFS...SREF...NAM AND ECM FOR POPS. THE GEM WAS THE EASTERN
MOST SOLN AND APPEARED TO BE AN OUTLIER SOLN GIVEN THE PATTERN
FAVORING HIGH PLAINS STORM DEVELOPMENT. THE RAP MODEL GIVES INSIGHT
TO THIS BIAS AS IT IS WEST OF THE NAM SOLN FOR THE HIGH PLAINS MCS
FCST TO DEVELOP LATE TONIGHT.

SEVERE THUNDERSTORM DEVELOPMENT WILL BE FOCUSED SOUTH AND WEST OF
THE FCST AREA ACROSS KS AND ERN COLO. THE HIGH PRESSURE BUILDING
THROUGH THE UPPER MIDWEST SHOULD KEEP THE FCST AREA GENERALLY COOL
AND STABLE AT THE SFC. SO SEVERE STORM DEVELOPMENT IS 5 PERCENT OR
LESS ACROSS NEARLY ALL OF THE FCST AREA THURSDAY AND FRIDAY. SWRN
NEB WOULD BE THE AREA MOST FAVORED FOR STORM DEVELOPMENT AS ACTIVITY
DEVELOPS ACROSS ERN WY/ERN COLO AND MOVES EAST AND SOUTHEAST.

SATURDAY NIGHT THROUGH WEDNESDAY...THE GFS AND ECM SHOW A FAIRLY
DECENT NRN STREAM DISTURBANCE MOVING THRU NRN NEB SUNDAY. THE GEM
WAS WEAKER AND DRIER WITH THIS CHANCE OF RAIN. WINDS ALOFT RELATIVE
TO THE INSTABILITY IN THE GFS AND ECM SOLNS APPEAR TO BE TOO STRONG
FOR ORGANIZED STRONG OR SEVERE THUNDERSTORMS. SHOWERS AND ISOLATED
THUNDERSTORMS ARE POSSIBLE WITH THIS EVENT...MAINLY ACROSS NRN NEB.

ANOTHER PERHAPS MORE SUBSTANTIAL OPPORTUNITY FOR STORM DEVELOPMENT
IS ON TUESDAY. BULK SHEAR IN THE GFS AND ECM INCREASE TO 40 TO 50 KT
AND THE GFS SHOWS THE BULK RICHARDSON NUMBER BETWEEN 30 AND 40 WITH
LIFTED INDICES AROUND -10C. THE ECM SHOWS CAPE AROUND 1500J/KG AND
THE GFS SHOWS PRECIPITABLE WATER LESS THAN 1.25 INCHES...WELL BELOW
YESTERDAYS MEGA-SEVERE EVENT. STILL...THUNDERSTORMS ARE POSSIBLE
TUESDAY AND TUESDAY NIGHT AND THIS POTENTIAL EVENT WILL BE CLOSELY
MONITORED THE REST OF THE WEEK AND OVER THE WEEKEND.

THE REST OF THE FORECAST IS DRY OR FEATURES ISOLATED POPS.

SOME VERY COOL AIR WILL DROP DOWN FROM CANADA. H700MB TEMPS FALL TO
NEAR 0C ACROSS NRN NEB SUNDAY AND THIS SHOULD LIMIT HIGHS SUNDAY TO
THE 60S WITH LOW IN THE 40S IN THE MORNING. THEREAFTER...HEIGHTS
ALOFT RISE AND MOISTURE RETURNS IN PREPARATION FOR TSTM DEVELOPMENT
LATE TUESDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT
644 PM CDT WED JUN 4 2014

THUNDERSTORMS WILL CONTINUE ACROSS THE HIGHER TERRAIN OF THE
NEBRASKA PANHANDLE AND MOVE JUST NORTH OF EAST AROUND 30KTS INTO
THE NEBRASKA SANDHILLS THROUGH THE LATE EVENING. SOME OF THESE
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING THUNDERSTORM
WINDS. AS THE STORMS PROGRESS EAST SOME MVFR CEILINGS MAY DEVELOP
BEHIND THE STORMS OVER WESTERN NEBRASKA.

&&

.HYDROLOGY...
ISSUED AT 343 PM CDT WED JUN 4 2014

RECENT RAINFALL AND MOUNTAIN SNOWMELT ACROSS THE SOUTH PLATTE BASIN
CONTINUES TO CAUSE RISES TO THE SOUTH PLATTE RIVER IN COLORADO.
LATEST CALCULATIONS ARE RESULTING IN RISES OF THE SOUTH PLATTE RIVER
INTO WESTERN NEBRASKA TO AROUND BANK FULL EARLY NEXT WEEK. AT THIS
TIME FLOODING IS NOT EXPECTED...HOWEVER ADDITIONAL RAINFALL IS
POSSIBLE OVER AREA WHICH WOULD ADD TO THE PEAK FLOW. THIS WILL NEED
TO BE MONITORED CLOSELY THROUGH THE REST OF THIS WEEK AND INTO NEXT
WEEK. THE MODELS ARE BRINGING THE CREST TO ROSCOE MONDAY INTO
TUESDAY. THE SOUTH PLATTE AT NORTH PLATTE WILL ALSO BE SEEING A
NOTICEABLE RISE NEXT WEEK.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...POWER
SYNOPSIS...CDC
SHORT TERM...MASEK
LONG TERM...CDC
AVIATION...POWER
HYDROLOGY...MASEK
Hazardous weather outlook, Jun 4, 2:13 PM MST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
413 PM CDT WED JUN 4 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-052115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
413 PM CDT WED JUN 4 2014 /313 PM MDT WED JUN 4 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN THE WESTERN
NEBRASKA SANDHILLS AND THE EASTERN PANHANDLE THIS EVENING AND
OVERNIGHT. A WEAK FRONT COMING INTO WESTERN NEBRASKA WILL PROVIDE
A FOCUS FOR SCATTERED THUNDERSTORMS TO DEVELOP THIS
EVENING...CONTINUING THROUGH THE NIGHT. LARGE HAIL AND DAMAGING
WIND ARE THE PRIMARY THREATS WITH THUNDERSTORMS MAINLY THIS
EVENING. MAINLY A HAIL THREAT EXISTS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE NEARLY EACH DAY...BUT STORMS ARE MORE
LIKELY FRIDAY AFTERNOON...EVENING AND OVERNIGHT. A FRONT COMING
THROUGH NEBRASKA FRIDAY WILL BE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT. THOUGH THE UNCERTAINTY IS HIGH...THE MOISTURE AND
WIND MAY BE FAVORABLE FOR SEVERE STORM DEVELOPMENT IN SOUTHERN AND
WESTERN NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

In the hours before

Local storm report, Jun 4, 2:01 PM MST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
401 PM CDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             7 N BASSETT             42.68N 99.54W
06/03/2014  M1.75 INCH       ROCK               NE   TRAINED SPOTTER

&&

TKECK

The radar

The Rapid City radar (KUDX), 132 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
June 4, 5:35 PM MST
Where
Sheridan County, 9.09 mi WSW of White Clay
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.940, -102.690

Public report of wind gusts estimated at 60 mph.

Hail, Sheridan

When
June 4, 6:05 PM MST
Where
Sheridan County, 3.75 mi NE of Hay Spgs
Measured
1.25 in hail
Reported by
Public
Coordinates
42.720, -102.630

Hail, Sheridan

When
June 4, 6:30 PM MST
Where
Sheridan County, 13.86 mi S of Rushville
Measured
1 in hail
Reported by
Public
Coordinates
42.520, -102.470

Hail, Sheridan

When
June 4, 6:50 PM MST
Where
Sheridan County, 10.85 mi SE of Clinton
Measured
0.75 in hail
Reported by
Public
Coordinates
42.640, -102.230

Hail, Sheridan

When
June 4, 7:18 PM MST
Where
Sheridan County, 7.79 mi NNW of Ellsworth
Measured
1 in hail
Reported by
Public
Coordinates
42.170, -102.350

Thunderstorm Wind, Sheridan

When
June 4, 7:50 PM MST
Where
Sheridan County, 2.05 mi W of Antioch
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.070, -102.620

Thunderstorm wind gusts estimated at 60 mph with shingles blown off a building.

Hail, Sheridan

When
June 4, 8:45 PM MST
Where
Sheridan County, 3.16 mi SSE of Lakeside
Measured
1 in hail
Reported by
Public
Coordinates
42.030, -102.390

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519784, 519766, 519767, 519769, 519772, 519782, 519774.